Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 65, NWS Aberdeen, SD

June 19, 2014Dewey County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2014, 2:18 PM MDT for Dewey County, Stanley County, Sully County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 2:18 PM MDT (20:18 UTC)
Expired
Jun 19, 2014, 3:00 PM MDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Stanley County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 186 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS53 KABR 192018
SVRABR
SDC041-117-119-192100-
/O.NEW.KABR.SV.W.0065.140619T2018Z-140619T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
218 PM MDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  WEST CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 300 PM MDT/400 PM CDT/

* AT 216 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MISSION
  RIDGE...OR 29 MILES NORTHWEST OF FORT PIERRE...MOVING NORTHEAST AT
  20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE BEND REC AREA AROUND 345 PM CDT.
  BUSH'S LANDING AROUND 355 PM CDT.

FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4491 10066 4471 10041 4462 10074 4470 10089
TIME...MOT...LOC 2018Z 222DEG 17KT 4468 10077

HAIL...1.00IN
WIND...60MPH

$$
TDK
2 follow-up statements
461 
WWUS53 KABR 192037
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT THU JUN 19 2014

SDC041-117-119-192100-
/O.CON.KABR.SV.W.0065.000000T0000Z-140619T2100Z/
SULLY SD-DEWEY SD-STANLEY SD-
237 PM MDT THU JUN 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
STANLEY...SOUTH CENTRAL DEWEY AND WEST CENTRAL SULLY COUNTIES UNTIL
300 PM MDT/400 PM CDT/...

AT 333 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LITTLE BEND
REC AREA...OR 26 MILES WEST OF ONIDA...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL STANLEY...SOUTH CENTRAL DEWEY AND WEST CENTRAL SULLY
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4488 10062 4471 10041 4462 10074 4470 10089
TIME...MOT...LOC 2037Z 231DEG 19KT 4477 10057

HAIL...1.00IN
WIND...60MPH

$$
TDK
987 
WWUS53 KABR 192059
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 PM CDT THU JUN 19 2014

SDC041-117-119-192110-
/O.EXP.KABR.SV.W.0065.000000T0000Z-140619T2100Z/
SULLY SD-DEWEY SD-STANLEY SD-
259 PM MDT THU JUN 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STANLEY...SOUTH
CENTRAL DEWEY AND WEST CENTRAL SULLY COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4488 10062 4471 10041 4462 10074 4470 10089
TIME...MOT...LOC 2100Z 231DEG 19KT 4485 10044

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:35 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 19, 11:35 AM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CDT THU JUN 19 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

SFC TROUGH STILL HANGING OUT ACROSS THE EASTERN CWA WITH SHORTWAVE
ENERGY STILL UPSTREAM. CURRENT RADAR IMAGERY IS RATHER QUIET WITH
JUST A FEW SHOWERS ACROSS THE NORTHERN CWA. HI RES MODELS DO SHOW
SOME ADDITIONAL DEVELOPMENT LATER TODAY...BUT SEVERE THREAT
CONSIDERABLY LESS THAN YESTERDAY. NICE LOOKING VORT SEEN ON WATER
VAPOR ACROSS SOUTHWEST SD WHICH WILL ROTATE INTO THE REGION TODAY.
HI RES MODELS SHOWING SOME WDLY SCT THUNDERSTORMS DEVELOPING WITH
THIS LATER THIS AFTERNOON...SO HAVE EXPANDED SLIGHT CHANCE POPS
THROUGH THE ENTIRE DAY TO ACCOUNT FOR THIS. ALSO INCREASED CLOUD
COVER THIS MORNING WITH THE ABUNDANCE OF CLOUDS NOTED ON SATELLITE
IMAGERY. CURRENT TEMPS APPEAR ON TRACK SO NO CHANGES THERE. LITTLE
RISE IN TEMPS THIS MORNING WITH THE CLOUDS...BUT EXPECTING BREAKS
IN THE CLOUDS LATER TODAY.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS WORKING INTO OUR
SOUTHERN CWA FROM THE SOUTH. CANNOT RULE OUT AN ISOLATED HAILER
OR WIND PRODUCER THIS MORNING...BUT HEAVY RAINFALL IS THE MAIN
THREAT ESPECIALLY OVER AREAS THAT HAD FLASH FLOOD ISSUES LAST
EVENING AND EARLIER THIS MORNING. THE FLOODING CONCERN IS
ESPECIALLY HIGH FOR THE FAR EASTERN CWA...WHERE THE SURFACE TROUGH
WILL BE LINGERING AND SHOWERS AND THUNDERSTORMS MAY REDEVELOP THIS
AFTERNOON ALONG THE BOUNDARY.

THE UPPER CLOSED LOW WILL SLOWLY MOVE NORTHEAST INTO CANADA OVER THE
NEXT COUPLE OF DAYS...DAMPENING HEIGHTS AND KEEPING THE NORTHERN
PLAINS IN NEARLY ZONAL FLOW. WESTERLY SURFACE WINDS SHOULD
TRANSPORT MUCH DRIER AIR INTO THE REGION THROUGH THE DAY TODAY AND
FRIDAY...ALTHOUGH CANNOT RULE OUT AFTERNOON SHOWER DEVELOPMENT AS
UPPER LEVEL ENERGY PASSES OVERHEAD. PRETTY DRY SOUNDINGS HOWEVER.
ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE ACROSS THE CWA
SATURDAY. THIS DOES NOT LOOK LIKE AN OVERLY IMPRESSIVE PATTERN FOR
MOISTURE RETURN...SO INSTABILITY WILL LIKELY BE LIMITED ALONG THE
FRONTAL BOUNDARY. MODELS DO TRY TO SHOW ANYWHERE FROM 500 J/KG TO
1500 J/KG OF CAPE ACROSS THE EASTERN CWA...ALONG WITH ABOUT 30 KTS
OF SHEAR...SO COULD SEE AN ISOLATED STORM OR TWO SATURDAY
AFTERNOON ACROSS THE EAST.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
STILL APPEARS THAT THE EXTENDED ENDS UP BEING DRY FOR MUCH OF THE
PERIOD. THERE ARE A COUPLE OF COLD FRONTAL PASSAGES FORECAST
MIDWAY THROUGH AND THEN LATE IN THE PERIOD...WHICH SHOULD SIGNAL A
GRADUAL STEP DOWN IN TEMPERATURES FROM NEAR NORMAL TO PERHAPS A
FEW DEGREES BELOW NORMAL. THE PERIOD OPENS IN SOMEWHAT FAST NEARLY
ZONAL FLOW ALOFT AS UPPER LEVEL RIDGING IS SUPPRESSED EARLY ON.
EVENTUALLY UPPER LEVEL RIDGING OUT WEST WILL KICK IN...BUT UNTIL
IT DOES...THE FLOW APPEARS TO TAKE ON MORE OF A NORTHWESTERLY
TRAJECTORY...HELPING TO DRY THINGS OUT AND ALLOWING FOR THOSE COLD
FROPAS FROM THE NORTH-NORTHWEST EARLY NEXT WEEK.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CIGS WILL REMAIN OVER THE EASTERN PART OF THE CWA INTO THE
AFTERNOON HOURS...AFFECTING KABR AND KATY. BY LATE AFTERNOON...THE
CIGS WILL HAVE LIFTED AND VFR CONDITIONS WILL THEN PREVAIL ACROSS
THE AREA THROUGH THE TAF PERIOD. A FEW ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS THE AREA LATER IN THE AFTERNOON AND EVENING...BUT
DUE TO UNCERTAINTY OF DEVELOPMENT AND LOCATION...HAVE NOT
MENTIONED ANY STORMS IN THE TAFS AT THIS TIME.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...SERR
LONG TERM...DORN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 3:12 AM MDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CDT THU JUN 19 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
412 AM CDT THU JUN 19 2014 /312 AM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF
THE REGION THIS MORNING AND INTO THE AFTERNOON HOURS BEFORE THE
LOW PRESSURE SYSTEM EXITS. HEAVY RAIN IS THE MAIN THREAT AND IS
ESPECIALLY A CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA...WHERE GROUNDS ARE ALREADY SATURATED. HAIL AND
STRONG WINDS ARE ALSO POSSIBLE WITH EARLY MORNING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY
ALONG A WEAK FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ANY EXCESSIVE RAIN REPORTS ARE APPRECIATED.

SERR

In the hours before

Local storm report, Jun 19, 10:40 AM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1140 AM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      BRENTFORD               45.16N  98.32W
06/18/2014                   SPINK              SD   EMERGENCY MNGR

            EM REPORTS SEVERAL SECONDARY ROADS OVERTOPPED WITH
            WATER. A FEW CREEKS OUT OF THEIR BANKS.

&&

EVENT NUMBER ABR1400500

FOWLE
Local storm report, Jun 19, 11:19 AM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       9 W LEOLA               45.72N  99.12W
06/19/2014  M3.25 INCH       MCPHERSON          SD   PUBLIC

            24 HOUR RAINFALL TOTAL

&&

EVENT NUMBER ABR1400501

SD
Local storm report, Jun 19, 11:22 AM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       1 W LONG LAKE COLONY    45.61N  98.84W
06/19/2014  E2.00 INCH       MCPHERSON          SD   TRAINED SPOTTER

            ESTIMATED 2 INCHES OF RAINFALL OVER THE PAST 24 HOURS

&&

EVENT NUMBER ABR1400502

SD
Local storm report, Jun 19, 1:33 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          9 NNE LEES CORNER       44.19N  99.25W
06/18/2014                   BUFFALO            SD   EMERGENCY MNGR

            CORRECTED LOCATION OF THE TORNADO BASED ON EM REPORT
            AND VIDEO CONFIRMATION. ONE-QUARTER MILE WIDE TORNADO ON
            GROUND.

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER ABR1400445

FOWLE
Local storm report, Jun 19, 1:51 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
251 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             14 SW MISSION RIDGE     44.55N 100.99W
06/19/2014  E0.70 INCH       STANLEY            SD   PUBLIC

&&

EVENT NUMBER ABR1400503

KG
Local storm report, Jun 19, 2:17 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             13 SW MISSION RIDGE     44.56N 100.98W
06/19/2014  E1.00 INCH       STANLEY            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1400504

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:31 PM MDTSevere Thunderstorm WarningABRMcPherson44 min
Jun 18, 7:05 PM MDTFlash Flood WarningABRCampbell, Edmunds, McPherson, Walworth6 hr
Jun 18, 7:15 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jun 18, 7:36 PM MDTSevere Thunderstorm WarningABRSpink39 min
Jun 18, 7:49 PM MDTTornado WarningABRBrown, Edmunds, McPherson41 min
Jun 18, 7:57 PM MDTSevere Thunderstorm WarningABRBrown, Spink63 min
Jun 18, 8:04 PM MDTFlash Flood WarningABRBrown, Spink6 hr
Jun 18, 8:14 PM MDTSevere Thunderstorm WarningABRClark, Day, Spink46 min
Jun 18, 8:20 PM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink40 min
Jun 18, 8:57 PM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall48 min
Jun 18, 10:25 PM MDTAreal Flood WarningABRCorson24 hr
Jun 18, 10:47 PM MDTFlash Flood WarningABRClark, Day, Spink10 hr
Jun 18, 11:21 PM MDTFlash Flood WarningABRDay, Marshall, Roberts9 hr
Jun 19, 12:33 AM MDTFlash Flood WarningABRGrant, Roberts6 hr
Jun 19, 2:58 AM MDTFlash Flood WarningABRDeuel12 hr
Jun 19, 3:06 AM MDTSevere Thunderstorm WarningABRClark, Day, Hamlin, Spink39 min
Jun 19, 4:04 AM MDTSevere Thunderstorm WarningABRDay41 min
Jun 19, 5:03 AM MDTRiver Flood WarningABRRoberts38 hr
Jun 19, 1:41 PM MDTSevere Thunderstorm WarningABRStanley49 min
Jun 19, 3:22 PM MDTRiver Flood WarningABRCorson43 hr
Jun 19, 3:54 PM MDTSevere Thunderstorm WarningABRSully36 min
Jun 19, 4:20 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter, Sully40 min
Jun 19, 4:58 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Potter, Spink47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.